Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Compact Composition Operators on BMOA

Authors: P. S. Bourdon, J. A. Cima and A. L. Matheson
Journal: Trans. Amer. Math. Soc. 351 (1999), 2183-2196
MSC (1991): Primary 47B38; Secondary 30D50.
Published electronically: February 15, 1999
MathSciNet review: 1624085
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We characterize the compact composition operators on BMOA, the space consisting of those holomorphic functions on the open unit disk $U$ that are Poisson integrals of functions on $\partial U$, that have bounded mean oscillation. We then use our characterization to show that compactness of a composition operator on BMOA implies its compactness on the Hardy spaces (a simple example shows the converse does not hold). We also explore how compactness of the composition operator $C_\phi: \operatorname{BMOA}\rightarrow\operatorname{BMOA}$ relates to the shape of $\phi(U)$ near $\partial U$, introducing the notion of mean order of contact. Finally, we discuss the relationships among compactness conditions for composition operators on BMOA, VMOA, and the big and little Bloch spaces.

References [Enhancements On Off] (What's this?)

  • 1. J. M. Anderson, J. Clunie, and Ch. Pommerenke, On Bloch functions and normal functions, J. Reine Angew. Math. 270 (1974), 12-37. MR 50:13536
  • 2. J. Cima and A. Matheson, Essential norms of composition operators and Alexandrov measures, Pacific J. Math., 179 (1997), 59-64. MR 98e:47047
  • 3. C. C. Cowen and B. D. MacCluer, Composition Operators on Spaces of Analytic Functions, CRC Press, Boca Raton, 1995. MR 97i:47056
  • 4. N. Dunford and J. Schwartz, Linear Operators, John Wiley and Sons, New York, 1988.
  • 5. P. L. Duren, B. W. Romberg, and A. L. Shields, Linear functionals on $H^p$ spaces with $0 < p < 1$, J. Reine Angew. Math. 238 (1969). 32-60. MR 41:4217
  • 6. J. B. Garnett, Bounded Analytic Functions, Academic Press, New York, 1981. MR 83g:30037
  • 7. K. Madigan and A. Matheson, Compact composition operators on the Bloch space, Trans. Amer. Math. Soc. 347 (7), 1995, 2679-2687. MR 95i:47061
  • 8. D. Sarason, Function Theory on the Unit Circle, Lecture notes, Virginia Polytechnic and State University, 1978. MR 80d:30035
  • 9. J. H. Shapiro, The essential norm of a composition operator, Annals of Math. 125 (1987), 375-404. MR 88c:47058
  • 10. J. H. Shapiro, Composition Operators and Classical Function Theory, Springer-Verlag, New York, 1993. MR 94k:47049
  • 11. J. H. Shapiro and P. D. Taylor, Compact, nuclear, and Hilbert Schmidt composition operators on $H^2$, Indiana Univ. Math. J. 23 (1973), 471-496. MR 48:4816
  • 12. W. Smith, Inner functions in the hyperbolic little Bloch class, Michigan Math. J. 45 (1988), 103-104. CMP 98:11
  • 13. K. Stephenson, Weak subordination and stable classes of meromorphic functions, Trans. Amer. Math. Soc. 262 (1980), 565-577. MR 81m:30029
  • 14. M. Tjani, Compact composition operators on some Möbius invariant Banach spaces, Thesis, Michigan State University, 1996.
  • 15. P. Wojtaszczyk, Banach Spaces for Analysts, Cambridge University Press, Cambridge, 1991. MR 93d:46001

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 47B38, 30D50.

Retrieve articles in all journals with MSC (1991): 47B38, 30D50.

Additional Information

P. S. Bourdon
Affiliation: Department of Mathematics, Washington and Lee University, Lexington, Virginia 24450

J. A. Cima
Affiliation: Department of Mathematics, University of North Carolina, Chapel Hill, North Carolina 27599

A. L. Matheson
Affiliation: Department of Mathematics, Lamar University, Beaumont, Texas 77710

Received by editor(s): January 3, 1997
Received by editor(s) in revised form: March 17, 1998
Published electronically: February 15, 1999
Additional Notes: The first author was supported in part by NSF grant DMS-9401206.
The third author was supported in part by NSF grant DMS-9500835.
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society